Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Austin/San Antonio, TX

May 27, 2009Bandera County, Medina County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 27, 2009, 7:00 PM CDT for Bandera County, Medina County, Uvalde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 7:00 PM CDT (00:00 UTC)
Expired
May 27, 2009, 10:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bandera County, TX, Medina County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 88 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 280000
FFWEWX
TXC019-325-463-280300-
/O.NEW.KEWX.FF.W.0019.090528T0000Z-090528T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BANDERA COUNTY...
  MEDINA COUNTY...
  UVALDE COUNTY...

* UNTIL 1000 PM CDT.

* AT 700 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF TARPLEY
  TO 7 MILES SOUTHWEST OF UVALDE...MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SABINAL...DHANIS...HONDO...NEW FOUNTAIN...QUIHI...BADER AND
  DUNLAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2937 9887 2910 9941 2909 9995 2963 10007
      2963 9961 2980 9935 2977 9908

$$
1 follow-up statement
000 
WGUS74 KEWX 280245
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 PM CDT WED MAY 27 2009

TXC019-325-463-280300-
/O.CON.KEWX.FF.W.0019.000000T0000Z-090528T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA TX-MEDINA TX-UVALDE TX-
945 PM CDT WED MAY 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR 
UVALDE...MEDINA AND SOUTHERN BANDERA COUNTIES...

AT 940 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
NUMEROUS THUNDERSTORMS FROM THE RIO GRANDE...EXTENDING EAST TO LA 
PRYOR AND DILLEY. 

THESE THUNDERSTORMS MAY EVENTUALLY MOVE INTO UVALDE...MEDINA...AND 
BANDERA COUNTIES LATER TONIGHT. HOWEVER...THUNDERSTORM DEVELOPMENT 
DOES NOT LOOK IMMINENT OVER THIS WARNED AERA FOR THE NEXT HOUR OR 
TWO. THUS THE FLASH FLOOD WARNING FOR UVALDE...MEDINA...AND SOUTHERN 
BANDERA COUNTIES WILL BE ALLOWED TO EXPIRE AT 10 PM. 

LAT...LON 2937 9887 2910 9941 2909 9995 2963 10007
      2963 9961 2980 9935 2977 9908

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 6:26 PM CDT, 34 minutes earlier.

Area forecast discussion, May 27, 6:26 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT WED MAY 27 2009

.DISCUSSION...
SEE AVIATION FOR 00Z TAF DISCUSSION.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE HILL COUNTRY AND
EDWARDS PLATEAU. THESE STORMS ARE OCCURRING AND REGENERATING ON
OUTFLOW BOUNDARIES. THUS THE MOVEMENT OF THESE STORMS THIS EVENING
ARE ERRATIC MAKING TIMING OF TERMINAL IMPACT DIFFICULT. BASED ON
CURRENT DEVELOPMENT/TRENDS CONVECTION WILL IMPACT KSAT AND KSSF
02Z-04Z AND KAUS 04Z-06Z. OTHERWISE VFR CONDITIONS WILL PREVAIL
WITH MVFR CONDITIONS IN AND NEAR SHOWERS AND THUNDERSTORMS.
CONVECTIVE REDEVELOPMENT IS POSSIBLE THURSDAY AFTERNOON SO HAVE
INCLUDED A PROB30 GROUP FOR KSAT...KSSF AND KAUS.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT WED MAY 27 2009/

DISCUSSION...
THIS AFTERNOON THE AIRMASS ACROSS THE WESTERN HALF OF SOUTH CENTRAL
TEXAS HAS RECOVERED WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS
EDWARDS COUNTY. OTHER SHOWERS AND THUNDERSTORMS WERE ALSO FIRING
ACROSS NORTHEAST MEXICO. THE GFS ONCE AGAIN DEVELOPS A CONVECTIVE
COMPLEX ACROSS NORTHEAST MEXICO AND ADJACENT REGIONS OF SOUTH
CENTRAL TEXAS THIS EVENING  THESE STORMS WILL MOVE EASTWARD
TONIGHT INTO THURSDAY ACROSS SOUTH CENTRAL TEXAS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING ACROSS THE WESTERN HILL COUNTRY...EDWARDS PLATEAU AND RIO
GRANDE PLAINS. THE LOCATION OF SHOWERS AND THUNDERSTORMS ON
THURSDAY WILL BE DEPENDENT ON THE EVOLUTION OF THE OVERNIGHT MCS.
SO WILL SHOTGUN 30% POPS ACROSS THE CWFA FOR THURSDAY.

WILL GO WITH A DRY FORECAST ON FRIDAY WITH SILENT 10% POPS. THE
UPPER LEVEL RIDGE MAY BE STRONG ENOUGH TO SUPPRESS CONVECTION.
AFTERNOON TEMPS WILL RUN A COUPLE OF DEGREES ABOVE NORMAL. THE
WARM AND DRY WEATHER PATTERN WILL CONTINUE INTO SATURDAY. ON SUNDAY
A FEW STORMS THAT DEVELOP ACROSS NORTHEAST MEXICO MAY MAKE A RUN
TO THE BORDER SUNDAY EVENING...SO HAVE INCLUDED LOW POPS ACROSS
OUR SOUTHWEST COUNTIES.

THE FIRST HALF OF NEXT WEEK THE PCPN PATTERN WILL CHANGE WITH
SEA-BREEZE DEVELOPMENT BEING THE PRIMARY FOCUS FOR CONVECTION.
THUS WILL HAVE LOW POPS MAINLY ALONG AND EAST OF THE I-35
CORRIDOR EACH AFTERNOON MONDAY THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  90  65  91  67 /  10  30  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  65  89  64  90  63 /  10  30  10  10  -
NEW BRAUNFELS MUNI AIRPORT     67  89  65  91  65 /  10  30  10  10  -
BURNET MUNI AIRPORT            65  88  63  90  65 /  10  30  10  10  -
DEL RIO INTL AIRPORT           68  91  70  92  70 /  40  40  20  10  10
GEORGETOWN MUNI AIRPORT        65  88  64  91  66 /  10  30  10  10  -
HONDO MUNI AIRPORT             66  90  65  89  66 /  20  40  20  10  10
SAN MARCOS MUNI AIRPORT        67  89  65  90  65 /  10  30  10  10  -
LA GRANGE - FAYETTE REGIONAL   68  88  64  89  65 /  10  30  10  10  -
SAN ANTONIO INTL AIRPORT       69  89  68  90  67 /  20  30  20  10  -
STINSON MUNI AIRPORT           68  90  67  90  67 /  20  30  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/13
Hazardous weather outlook, May 27, 3:40 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT WED MAY 27 2009

TXZ171>173-183>194-202>209-217>225-228-281600-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
340 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS THE EDWARDS PLATEAU AND RIO GRANDE
PLAINS. THE SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, May 27, 6:06 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
606 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             CAMP WOOD               29.67N 100.01W
05/27/2009  E0.70 INCH       REAL               TX   PUBLIC

            DIME SIZE HAIL AT THE GAS N GO IN CAMP WOOD.

&&

EVENT NUMBER 00618

CJM
Local storm report, May 27, 6:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 NW BOERNE             29.84N  98.79W
05/27/2009  E0.25 INCH       KENDALL            TX   PUBLIC

            PEA SIZE HAIL REPORTED AT HEARTLAND NURSING ENTERPRISE.

&&

EVENT NUMBER 00619

CJM
Local storm report, May 27, 6:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 SSE WARING            29.91N  98.78W
05/27/2009  E1.75 INCH       KENDALL            TX   TRAINED SPOTTER

            SPOTTER REPORTED GOLFBALL HAIL IN WELFARE.

&&

EVENT NUMBER 00620

CJM
Local storm report, May 27, 6:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
624 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             3 NNW CONCAN            29.56N  99.75W
05/27/2009  E0.50 INCH       UVALDE             TX   PUBLIC

            MARBLE HAIL IN CONCAN.

&&

EVENT NUMBER 00621

CJM
Local storm report, May 27, 6:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 S UTOPIA              29.60N  99.53W
05/27/2009  E0.25 INCH       UVALDE             TX   PUBLIC

            PUBLIC REPORTED PEA SIZE HAIL NEAR UTOPIA.

&&

EVENT NUMBER 00622

CJM
Local storm report, May 27, 6:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             19 NW UVALDE            29.41N 100.01W
05/27/2009  M0.25 INCH       UVALDE             TX   CO-OP OBSERVER

            PEA SIZE HAIL REPORTED NORTHWEST OF UVALDE.

&&

EVENT NUMBER 00623

CJM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:11 PM CDTSevere Thunderstorm WarningEWXEdwards49 min
May 27, 7:19 PM CDTSevere Thunderstorm WarningEWXEdwards41 min
May 27, 8:12 PM CDTSevere Thunderstorm WarningEWXMaverick, Uvalde, Zavala48 min
May 27, 8:21 PM CDTFlash Flood WarningEWXZavala3 hr
May 27, 8:32 PM CDTTornado WarningEWXDimmit, Zavala43 min
May 27, 8:47 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala48 min
May 27, 8:50 PM CDTSevere Thunderstorm WarningEWXVal Verde40 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningEWXFrio64 min
May 27, 9:07 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala38 min
May 27, 9:09 PM CDTSevere Thunderstorm WarningEWXVal Verde36 min
May 27, 9:27 PM CDTAreal Flood AdvisoryEWXFrio2 hr
May 27, 11:18 PM CDTAreal Flood AdvisoryEWXKinney, Val Verde3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.